Higher Rates of Neuropsychiatric Adverse Events Leading to Dolutegravir Discontinuation in Women and Older Patients

C Hoffmann; T Welz; M Sabranski; M Kolb; E Wolf; H-J Stellbrink; C Wyen

Disclosures

HIV Medicine. 2017;18(1):56-63. 

In This Article

Methods

We performed a retrospective analysis using the anonymized data for all HIV-infected patients under routine clinical care in two large German HIV treatment centres, who initiated an INSTI-based therapy between January 2007 and April 2016. In both centres, antiretroviral therapy (ART) is prescribed by physicians specialized in HIV care who are also responsible for the patients' general medical care.

Patients were identified by screening electronic patient databases at both centres for all INSTI prescriptions issued. INSTIs were raltegravir as Isentress© (MSD, Kenilworth, New Jersey, USA), elvitegravir as the STR Stribild© (Gilead Sciences, Foster City, California, USA) including cobicistat, tenofovir disoproxil fumarate (TDF) and emtricitabine (two patients who initiated Genvoya© (Gilead Sciences, Foster City, California, USA) instead of Stribild© after licensing in January 2016 were also included), and dolutegravir as Tivicay© (ViiV Healthcare) or as the STR Triumeq© (ViiV Healthcare) which includes abacavir and lamivudine. Elvitegravir was only available as STR in Germany during the study period.

Patients receiving INSTIs within RCTs or who initiated their INSTI-based ART elsewhere were excluded from the analysis, as were patients without a follow-up visit after starting an INSTI. Both treatment-naïve and treatment-experienced patients were included. Patients who had received more than one INSTI at different times during the observation period contributed exposure time to each drug separately. Intermittent treatment interruptions were not accounted for if the patient was on INSTI at the last follow-up.

The treating physicians in both centres routinely document the main reason for any ART discontinuation or modification. The start and stop dates and all documented reasons or symptoms for discontinuation of each INSTI were extracted from the electronic database. We also recorded whether or not the subsequent ART regimen was tolerated for at least 3 months. The following symptoms were classified as neuropsychiatric AEs: insomnia, sleep disturbances, dizziness, nervousness, restlessness, depression, poor concentration, slow thinking and otherwise unexplained pain or paraesthesia.

In patients treated with dolutegravir, other co-variables potentially associated with drug discontinuation were evaluated. These included whether dolutegravir was initiated as first-line treatment or in treatment-experienced patients and whether abacavir or other antiretroviral agents were initiated simultaneously, as well as age, gender, ethnicity (Caucasian vs. other), CD4 T-cell count (> 500, 200–500 or < 200 cells/μl) and calendar period at INSTI initiation. Among treatment-experienced patients, we documented the regimen preceding dolutegravir initiation and the reason for the switch to a dolutegravir-containing regimen (neuropsychiatric AEs, nonneuropsychiatric AEs, treatment failure or treatment simplification).

We used the Mann-Whitney U or Kruskal-Wallis test and Chi-square test respectively for comparison of continuous and categorical data between two or more groups. Kaplan–Meier analysis including log-rank testing was used to compare exposure times for specific INSTIs with respect to the above co-variables. Discontinuations for reasons other than AEs (e.g. simplification) were censored. In the dolutegravir subgroup, a multivariate Cox regression analysis was used to identify risk factors for discontinuation because of any AE and because of neuropsychiatric AEs. All variables were initially included in the full model. Using stepwise backward selection, variables with P ≥ 0.05 were excluded from the model.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....